Mississippi, 2013

Hail and Damaging Winds in Mississippi, March 18, 2013

March 18, 2013 · NWS MEG · 13 events in 8 counties and zones

Showers and thunderstorms developed in association with an upper level trough that moved through the Mid-South during the afternoon hours of March 18th, 2013. Some storms became severe across North Mississippi producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed in association with an upper level trough that moved through the Mid-South during the afternoon hours of March 18th, 2013. Some storms became severe across North Mississippi producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 18, 10:31 AM CST, 49 minutes earlier.

Area forecast discussion, Mar 18, 10:31 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1131 AM CDT MON MAR 18 2013

.UPDATE...

UPDATED TO READJUST POPS AND EXTEND SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...

A SLOW MOVING COLD FRONT REMAINS STRETCHED ACROSS NORTHERN
MISSISSIPPI LATE THIS MORNING. A POTENT MID LEVEL SHORTWAVE WAS
EJECTING INTO THE AREA FROM THE WEST AND HAS ALLOWED FOR UPSCALE
GROWTH OF THUNDERSTORMS OVER PARTS OF EASTERN ARKANSAS INTO
NORTHWEST TENNESSEE. THESE STORMS CURRENTLY REMAIN ELEVATED ABOVE
THE SURFACE FRONTAL BOUNDARY AND HAVE POSED A LARGE HAIL THREAT.
THIS LARGE HAIL THREAT WILL CONTINUE TO THE NORTH OF THE FRONTAL
BOUNDARY. FURTHER SOUTH...THE AIRMASS CONTINUES TO DESTABLIZE TO
THE SOUTH OF THE BOUNDARY AS TEMPERATURES CONTINUE TO APPROACH 70
DEGREES AND DEWPOINTS PUSH INTO THE LOWER 60S. THIS AREA SHOULD
CONTINUE TO DESTABLIZE WITH MUCAPES APPROACHING 1000 J/KG AND MID
LEVEL LAPSE RATES GREATER THAN 7.5 C/KM THROUGH THE AFTERNOON.
THIS MAY ALLOW STORMS TO BECOME MORE SURFACE BASED ACROSS THE WARM
SECTOR WITH A INCREASING THREAT FOR DAMAGING WINDS AND LARGE HAIL.
ALSO HAVE ADJUSTED POPS TO THE EVOLVING SITUATION WITH THE
GREATEST POPS OVER SOUTHERN SECTIONS.

THE GRIDS...ZONES...AND HAZARDOUS WEATHER OUTLOOK HAVE BEEN
UPDATED AND SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 509 AM CDT MON MAR 18 2013/

DISCUSSION...
THUNDERSTORMS CONTINUED FROM CENTRAL AR INTO NORTHWEST TN AT 5
AM... ROUGHLY ALONG AND NORTH OF I40. THESE STORMS WERE ROOTED IN
AN ELEVATED LAYER...ON THE COOL SIDE OF A SURFACE COLD FRONT.

FOR THIS AFTERNOON... NAM SOUNDINGS SHOW WARM SECTOR MUCAPES IN
EXCESS OF 1000 J/KG... ACCOMPANIED BY MIDLEVEL LAPSE RATES NEAR 7
C/KM OVER NORTHEAST MS. WEAK CONVECTIVE INHIBITION SHOULD BE OVERCOME
WITH THE APPROACH OF A MIDLEVEL TROF AXIS... SUPPORTIVE OF A
SLIGHT RISK OF SEVERE.

POST FRONTAL SHOWERS SHOULD EXIT THE TN RIVER VALLEY THIS EVENING...
AS A DRY MIDCONTINENTAL SURFACE HIGH SETTLES IN FOR TUESDAY AND
WEDNESDAY.

SIMILAR TO THE PAST SEVERAL DAYS...EXTENDED PERIOD MODEL CONSENSUS
BETWEEN THE GFS AND ECMWF REMAINS LOWER THAN NORMAL. BOTH MODELS
POINT TOWARD A RELATIVELY ACTIVE SOUTHERN BRANCH...BUT DIFFER IN
TIMING OF INDIVIDUAL SYSTEMS AND AMOUNT OF LOW LEVEL COLD AIR
INTRUSION FROM THE OHIO VALLEY. FOR THE EXTENDED PERIODS...HAVE
CHOSEN TO SPLIT THE DIFFERENCE BETWEEN THE MILD GFS AND COOLER
ECMWF...WHILE ADDING SOME WEIGHT TO PERSISTENCE. HAVE KEPT POPS AT
OR BELOW CHANCE CATEGORY WHERE MODEL CONSENSUS WAS LACKING.

PWB

&&

.AVIATION...
12Z TAF CYCLE

A QUASI-STATIONARY BOUNDARY LOCATED FROM PARIS TN TO MEMPHIS WILL
GRADUALLY MOVE EAST/SOUTHEAST TODAY AS AN UPPER LEVEL TROUGH MOVES
THIS BOUNDARY AS A COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING AT ALL
SITES...WITH BEST CHANCES SHIFTING TO TUP WHERE BEST INSTABILITY
AND LIFT WILL RESIDE LATER THIS MORNING INTO THE AFTERNOON. MVFR
CONDITIONS EXPECTED TO PREVAIL THROUGH AT LEAST MID AFTERNOON WITH
IMPROVEMENT TO VFR CONDITIONS BY LATE AFTERNOON INTO TONIGHT.
SOUTHWEST WINDS BETWEEN 8-12KTS WITH OCCASIONAL GUSTS UP TO 20 KTS
WILL GRADUALLY VEER NORTHWEST AND DIMINISH TO 6 KTS OR LESS BEHIND
THE FRONT BY TONIGHT.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  53  41  61  42 /  80  10   0   0
MKL  54  34  58  35 /  80  10   0   0
JBR  52  35  58  38 /  10   0   0   0
TUP  71  39  65  38 /  90  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 18, 8:56 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT MON MAR 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191700-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
956 AM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WEST TENNESSEE NEAR THE TENNESSEE RIVER AND MUCH OF NORTHERN
MISSISSIPPI. LARGE HAIL AND DAMAGING WINDS REMAIN THE PRIMARY
SEVERE WEATHER THREATS. THE SEVERE WEATHER THREAT WILL COME TO AN
END THIS EVENING AS A COLD FRONT MOVES EAST OF THE FORECAST AREA.

STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE FURTHER NORTH
ACROSS THE REMAINDER OF THE MID SOUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY ACROSS THE SLIGHT RISK
AREA. PLEASE REPORT ANY LARGE HAIL OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Mar 18, 9:07 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 AM CDT MON MAR 18 2013

ARZ035-048-049-181530-
CROSS AR-LEE AR-ST. FRANCIS AR-
1007 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 AM CDT FOR...

  SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  WESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER WHEATLEY AT 1007 AM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS
NEAR FORREST CITY...MADISON...MARIANNA...PALESTINE AND VILLAGE CREEK
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3500 9116 3501 9106 3515 9105 3522 9069
      3470 9056 3466 9059 3464 9077 3465 9105
      3473 9106 3474 9111 3486 9111 3490 9113
      3491 9116
TIME...MOT...LOC 1507Z 255DEG 37KT 3491 9106
Special weather statement, Mar 18, 9:24 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 AM CDT MON MAR 18 2013

MSZ015>017-181600-
PONTOTOC MS-LEE MS-ITAWAMBA MS-
1024 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER TUPELO AT 1025 AM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS
NEAR FULTON...TOMBIGBEE STATE PARK...TUPELO AND VERONA...SHOULD
MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3447 8840 3426 8831 3416 8881 3433 8887
TIME...MOT...LOC 1525Z 254DEG 34KT 3427 8872
Special weather statement, Mar 18, 10:04 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CDT MON MAR 18 2013

ARZ036-MSZ001-TNZ088-181630-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
1104 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1130 AM CDT FOR...

  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES NORTHEAST OF PINCKNEY AT 1105 AM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR BARTLETT...GERMANTOWN...HORN LAKE...MIDTOWN MEMPHIS...
SOUTHAVEN AND T O FULLER STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3524 8984 3499 8974 3489 9036 3500 9041
      3506 9040
TIME...MOT...LOC 1605Z 252DEG 37KT 3501 9023
Special weather statement, Mar 18, 10:39 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CDT MON MAR 18 2013

TNZ049-088-089-181715-
SHELBY TN-FAYETTE TN-TIPTON TN-
1139 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES SOUTHWEST OF MILLINGTON AT 1140 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN FAYETTE...SHELBY AND TIPTON COUNTIES...INCLUDING LOCATIONS
NEAR BARTLETT AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3549 8955 3523 8954 3520 9001 3535 9004
TIME...MOT...LOC 1640Z 260DEG 37KT 3529 8990
Special weather statement, Mar 18, 10:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CDT MON MAR 18 2013

MSZ001-002-TNZ088-089-181715-
MARSHALL MS-DE SOTO MS-SHELBY TN-FAYETTE TN-
1142 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 6
MILES SOUTHWEST OF OLIVE BRANCH AT 1142 AM CDT...MOVING EAST AT 45
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DESOTO...FAYETTE...MARSHALL AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR COLLIERVILLE...HERNANDO...HORN LAKE...OLIVE BRANCH AND
SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3509 8959 3479 8955 3477 8998 3500 9005
TIME...MOT...LOC 1642Z 255DEG 38KT 3491 8990
Special weather statement, Mar 18, 11:03 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 PM CDT MON MAR 18 2013

MSZ002-003-TNZ089-090-181730-
BENTON MS-MARSHALL MS-FAYETTE TN-HARDEMAN TN-
1203 PM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER MT PLEASANT AT 1203 PM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE...HARDEMAN AND MARSHALL COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3481 8956 3500 8962 3516 8909 3490 8901
      3489 8902
TIME...MOT...LOC 1703Z 256DEG 50KT 3493 8947

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Yalobusha

When
March 18, 11:20 AM CST to 11:25 AM CST
Where
Yalobusha County, 3.17 mi WNW of Oakland to 0.48 mi NNE of Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.062, -89.974

Straight line winds uprooted trees near Oakland.

Thunderstorm Wind, Union

When
March 18, 11:45 AM CST to 12:00 PM CST
Where
Union County, 2.45 mi WSW of Myrtle to 2.37 mi NE of Ingomar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.562, -89.162

Straight line winds knocked down trees between Myrtle and Ingomar. Several homes sustained shingle damage. A pine tree fell on a house west of New Albany. A church was also damaged in Ingomar. Power lines were also knocked down in the area.

Thunderstorm Wind, Calhoun

When
March 18, 12:00 PM CST to 12:10 PM CST
Where
Calhoun County, Bruce to 4.39 mi NNW of Reid
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -89.350

Straight line winds knocked down trees and power lines across much of Calhoun County.

Thunderstorm Wind, Lee

When
March 18, 12:18 PM CST to 12:23 PM CST
Where
Lee County, Saltillo to 2.21 mi SSE of Tupelo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.380, -88.680

Straight line winds knocked several trees and power lines down between Saltillo and Tupelo. One barn was damaged near Saltillo. Several structures in Tupelo sustained minor damage. A tractor trailer was blown over as well. A tree also fell onto a house near Baldwyn.

Thunderstorm Wind, Chickasaw

When
March 18, 12:20 PM CST to 12:30 PM CST
Where
Chickasaw County, 0.33 mi N of Houlka to Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.035, -89.020

Straight line winds knocked down trees and power lines between New Houlka and Houston.

Hail, Chickasaw

When
March 18, 12:20 PM CST to 12:30 PM CST
Where
Chickasaw County, 1.81 mi ESE of Thelma
Measured
1.25 in hail
Reported by
Public
Coordinates
33.973, -88.990

Half dollar size hail fell north of Houston.

Thunderstorm Wind, Tishomingo

When
March 18, 12:30 PM CST to 12:35 PM CST
Where
Tishomingo County, Holts Spur to 0.61 mi WNW of Holts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -88.350

Straight line winds knocked down trees along Highway 365 near Holts Spur.

Thunderstorm Wind, Itawamba

When
March 18, 12:45 PM CST to 12:50 PM CST
Where
Itawamba County, 2.12 mi WNW of Clay to 1.8 mi WNW of Clay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.286, -88.362

Straight line winds uprooted pine trees east of Fulton. One pine tree fell on a house causing damage. A tin roof was blown off a barn as well.

Hail, Monroe

When
March 18, 12:46 PM CST to 12:58 PM CST
Where
Monroe County, 0.75 mi ENE of Amory to 2.14 mi NNE of Becker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.985, -88.488

Dime to quarter size hail fell near Amory.

Thunderstorm Wind, Monroe

When
March 18, 12:46 PM CST to 12:54 PM CST
Where
Monroe County, Amory to 2.65 mi ENE of Amory
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -88.500

Straight line winds knocked down large trees in Amory.

Hail, Monroe

When
March 18, 12:54 PM CST to 1:00 PM CST
Where
Monroe County, Aberdeen
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.820, -88.550

Thunderstorm Wind, Monroe

When
March 18, 12:54 PM CST to 1:00 PM CST
Where
Monroe County, Aberdeen to 0.59 mi ENE of Greenwood Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.820, -88.550

Straight line winds knocked down large trees between Aberdeen and Greenwood Springs.

Hail, Monroe

When
March 18, 1:05 PM CST to 1:10 PM CST
Where
Monroe County, 4.09 mi S of Hamilton
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
33.671, -88.459

Ping pong size hail fell near the Monroe and Lowndes county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439936, 439937, 440857, 439938, 439939, 439940, 439942, 440023, 440019, 440021, 440018, 440020, 440022.